Nivolumab (ONO-4538) is an anti-programmed death-1 specific monoclonal antibody, which has become a standard treatment for metastatic malignant melanoma. Nivolumab induces autoimmune adverse events, defined as immune-related adverse events. Herein, we report a case of nivolumab-induced thyroid dysfunction in the clinical setting. Fourteen patients were treated with nivolumab at our institute, of which three developed thyroid dysfunction, an incidence higher than previously reported in the initial clinical trials. Interestingly, one patient achieved complete remission; suggesting that in some patients, the occurrence of immune-related adverse events, including thyroid dysfunction, might reflect the drug's antitumour efficacy. No patient died or discontinued nivolumab treatment owing to thyroid dysfunction. Although thyroid dysfunction first appeared to be asymptomatic, two of the three patients developed symptoms related to hypothyroidism soon after, requiring hormone replacement therapy. Another patient developed hyperthyroidism that was initially asymptomatic; the patient subsequently developed myalgia with fever >39.5°C after two additional courses of nivolumab. Treatment with nivolumab was therefore discontinued, and treatment with prednisolone was initiated. Symptoms resolved within a few days, and thyroid function normalized. Thyroid dysfunction is sometimes difficult to diagnose because its symptoms similar to those of many other diseases. In addition, thyroid-related immune-related adverse events may present with unique symptoms such as myalgia with high fever, abruptly worsening patients' quality of life. Consequently, thyroid dysfunction should be considered as a possible immune-related adverse event. Thus, it is important to test for thyroid dysfunction at baseline and before the administration of each nivolumab dose if possible.
Keywords: endocrine-med; immunotherapy; skin.
© The Author 2016. Published by Oxford University Press. All rights reserved. For Permissions, please email: email@example.com.